Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS Philadelphia/Mount Holly

September 1, 2014Chester County, Delaware County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 1, 2014, 8:33 PM EDT for Chester County, Delaware County, Montgomery County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 8:33 PM EDT (00:33 UTC)
Expired
Sep 1, 2014, 9:45 PM EDT
In force
72 min
Issued by
NWS Philadelphia/Mount Holly

Counties Chester County, PA, Delaware County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 117 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS81 KPHI 020033
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
833 PM EDT MON SEP 1 2014

PAZ070-071-101>104-020145-
DELAWARE PA-EASTERN CHESTER PA-EASTERN MONTGOMERY PA-PHILADELPHIA PA-
WESTERN CHESTER PA-WESTERN MONTGOMERY PA-
833 PM EDT MON SEP 1 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHESTER...NORTHERN
DELAWARE...SOUTHWESTERN MONTGOMERY AND SOUTHWESTERN PHILADELPHIA
COUNTIES...

AT 831 PM EDT...A STRONG THUNDERSTORM WAS NEAR HONEY BROOK...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE 
POSSIBLE WITH THIS STORM. 

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. 

THIS STORM WILL BE NEAR GLENMOORE...GLENMOORE...COATESVILLE...AND
SOUTH COATESVILLE AROUND 840 PM...DOWNINGTOWN...AND THORNDALE AROUND
850 PM...LIONVILLE...EXTON...CHESTER SPRINGS AND CHESTER SPRINGS
AROUND 900 PM.

LAT...LON 4004 7594 4011 7595 4012 7593 4014 7589
      4014 7587 4021 7577 4024 7570 4022 7524
      3989 7521 3996 7600

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 1, 3:45 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 3:45 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT MON SEP 1 2014

.SYNOPSIS...
SIMILAR WEATHER PATTERN WILL BE IN PLACE TOMORROW, LEADING TO
ANOTHER WARM AND MUGGY DAY. A COLD FRONT IS THEN EXPECTED TO MOVE
ACROSS THE AREA LATE TUESDAY AND EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD IN BEHIND THIS FRONT BEGINNING WEDNESDAY AFTERNOON. ANOTHER
COLD FRONT COULD APPROACH FROM THE WEST EARLY SATURDAY BEFORE
STALLING NEAR OR JUST SOUTH OF OUR REGION BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TEMPERATURES THIS AFTERNOON HAVE WARMED INTO THE MID AND UPPER 80S
AS EXPECTED. HOWEVER WITH DEWPTS REMAINING IN THE LOW 70S THE
APPARENT TEMPS ARE WELL INTO THE 90S...EXCEPT FOR HIGHER ELEVATIONS
IN THE POCONOS AND NW NJ. WITH AFTN HEATING THE AMS HAS BECOME
MODERATELY UNSTABLE WITH LI/S AROUND -5 TO -7 AND SFC-BASED CAPE
1500 TO 3000 J/KG. THE MORE UNSTABLE AIR SEEMS TO BE INVOF CHES BAY
AND DELMARVA. SOME SCT TSTMS HAVE DEVELOPED BUT THEY SEEM TO BE
LOCALLY FORCED E.G. BY LAND/WATER DIFFERENTIAL HEATING. HAVE KEPT
CHC POPS IN THE FCST FOR THIS AFTN/EVE BUT ADJUSTED TO MAKE SMWHAT
HIGHER POPS S OF PHL.

FOR TONIGHT...EXPECT TSTMS TO DIE OFF WITH A COUPLE HOURS OF SUNSET
AS THERE DOES NOT SEEM TO BE ANY LARGER SCALE FORCING INVOLVED ATTM.
POSSIBLE EXCEPTION IS IF SOME MORE ORGANIZED QLCS MOVES IN FROM THE
WEST BUT THAT DOESN'T SEEM LIKELY NOW. OTRW...EXPECT A MILD/MUGGY
NIGHT WITH LOWS UPPER 60S TO LOW 70S AND SOME PATCHY FOG LIKELY
DVLPG AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
FOR TUESDAY...OVERALL CONDS WILL BE SIMILAR TO TODAY...BUT THE
AIRMASS WILL BE SLIGHTLY WARMER WITH 850MB TEMPS A DEGREES OR TWO
HIGHER. THUS AFTN MAX TEMPS ARE FCST TO REACH 90 OR LOW 90S IN MANY
LOCS...ESP FROM PHL S AND E. SFC DEWPTS ARE FCST TO BE SLIGHTLY
LOWER THAN TODAY...BUT APPARENT TEMPS WILL STILL BE UP IN THE LOWER
TO MID 90S.

A WELL-DEFINED UPPER-LEVEL SHORTWV TROF WILL BE APPROACHING FROM THE
WEST ON TUESDAY...AND THE ASSOCD SFC COLD FRONT SHOULD BE PUSHING
INTO NW PA BY AFTN. MOS GUIDANCE PLUS MODEL UVV/QPF SUGGESTS THAT
THE BULK OF THE FRONTAL PRECIP/CNVTN WILL NOT REACH ERN PA UNTIL
AFTER 00Z WED. HWVR...CANNOT RULE OUT SOME PRE-FRONTAL TROF CONVTN
SO HAVE INCLUDED SLGT-CHC TO CHC POPS INCREASING FROM W TO E FOR
TMRW AFTN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
TUESDAY NIGHT...THE GFS SHOWED A SLIGHTLY SLOWER SOLUTION WITH THE
LATEST RUN, NOW WITH THE COLD FRONT ARRIVING IN SE PA BY LATE
EVENING, THE COASTAL WATERS BY WEDNESDAY MORNING. GIVEN THE RATHER
LATE ARRIVAL OF THE FRONT, INSTABILITY SHOULD BE BE MINIMAL. ALSO,
THE UPPER LEVEL SHORT WAVE TROUGH SHOULD STAY WELL TO THE NORTH OF
THE REGION RESULTING IN LIMITED SYNOPTIC SCALE LIFT.
THUS...DESPITE THE SLIGHT RISK FOR SEVERE STORMS TO OUR WEST,
THINK THE SEVERE THREAT WITHIN OUR REGION WILL BE MINIMAL.

WEDNESDAY AND THURSDAY...THOUGH THERE WON'T BE SIGNIFICANT COLD
AIR ADVECTION BEHIND THE FRONT, THERE WILL BE CONSIDERABLE DRY AIR
ADVECTION, ALBEIT SHORT LIVED. THUS, WHILE HIGHS WILL STILL BE
ABOVE NORMAL, IT WILL FEEL A BIT MORE PLEASANT WITH HEAT INDEX
VALUES NEAR AIR TEMPERATURES.

FRIDAY INTO SUNDAY...AS THE SURFACE HIGH SLIDES OFF SHORE FRIDAY,
THE REGION WILL ONCE AGAIN SEE LOW LEVEL MOIST FLOW AHEAD OF THE
NEXT COLD FRONT. THE COLD FRONT IS SET TO ARRIVE SATURDAY...THOUGH
THERE HAS BEEN POOR RUN TO RUN CONSISTENCY ON THE TIMING OF THE
FRONT. AN ADDED COMPLICATION IS THAT BOTH THE GFS AND ECMWF
CONTINUE TO SHOW THE FRONT STALLING, EITHER OVER OUR REGION OR
JUST SOUTH OF THE REGION. DEPENDING ON HOW FAR NORTH IT STALLS,
THE REGION COULD BE UNDER MOIST ON SHORE/UPSLOPE FLOW THROUGH
EARLY NEXT WEEK. FOR NOW, HAVE STAYED CLOSE TO THE PREVIOUS
FORECAST CONSIDERING THE UNCERTAINTY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDS ARE EXPECTED THROUGH TONIGHT AND WEDNESDAY.
EXCEPTIONS ARE LOCALLY MVFR/IFR CONDS IF A HEAVY SHOWER OR T-STORM
HAPPENS TO MOVE OVER ONE OF THE TAF SITES. SO FAR THE CNVTN HAS BEEN
RATHER WIDELY SCT BUT IT WILL BE MONITORED CLOSELY AND TAF AMENDED
AS NECESSARY. ALSO...SOME PATCHY FOG WILL LIKELY DEVELOP OVERNIGHT
AND COULD PRODUCE MVFR CIGS/VSBYS FOR A FEW HOURS AROUND SUNRISE
TMRW. WINDS WILL BE SW 5 TO 10 KT THIS AFTN...DECREASING TO 5 KT OR
LESS TONIGHT...THEN PICKING UP A LITTLE STRONGER ON TUES WITH A
SMWHT TIGHTER PRES GRADIENT AHEAD OF THE APPROACHING FRONTAL TROF.

OUTLOOK...
TUESDAY NIGHT...THUNDERSTORMS AND AN ABRUPT WIND SHIFT POSSIBLE
WITH A COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. MVFR CEILINGS
AND VISIBILITIES AS LOW AS IFR WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. OTHERWISE VFR CONDITIONS EXPECTED.

WEDNESDAY THROUGH FRIDAY...VFR CONDITIONS EXPECTED.

FRIDAY NIGHT INTO SATURDAY...AS A COLD FRONT MOVES IN FROM THE
WEST...IFR CONDITIONS AND THUNDERSTORMS POSSIBLE.

&&

.MARINE...
SUB SCA CONDS ARE EXPECTED THROUGH TUESDAY. SW WINDS WILL CONTINUE
AROUND THE SUMMERTIME BERMUDA WITH AT 10 TO 15 KT OR SO. SEAS WILL
BE IN THE 2 TO 4 FT RANGE OVER THE COASTAL WATERS. CONDS COULD BE
LOCALLY ROUGHER IN WIDELY SCT AFTN/EVE THUNDERSTORMS OVER THE
COASTAL WATERS AND DELAWARE BAY.

OUTLOOK...
TUESDAY NIGHT...THOUGH SEAS SHOULD REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA, GUSTY WINDS WILL BE POSSIBLE IN THE VICINITY OF
ANY STORMS THAT DEVELOP WITH THE COLD FRONT.

WEDNESDAY THROUGH FRIDAY...WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SCA CRITERIA.

FRIDAY NIGHT INTO SATURDAY...SEAS SHOULD REMAIN JUST BELOW SCA
CRITERIA. GUSTY WINDS WILL BE POSSIBLE IN THE VICINITY OF
ANY STORMS THAT DEVELOP.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JOHNSON
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...JOHNSON
AVIATION...AMC/JOHNSON
MARINE...AMC/JOHNSON
Hazardous weather outlook, Sep 1, 3:29 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT MON SEP 1 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-021930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
329 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-021930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
329 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 8:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
833 PM EDT MON SEP 1 2014

PAZ070-071-101>104-020145-
DELAWARE PA-EASTERN CHESTER PA-EASTERN MONTGOMERY PA-PHILADELPHIA PA-
WESTERN CHESTER PA-WESTERN MONTGOMERY PA-
833 PM EDT MON SEP 1 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHESTER...NORTHERN
DELAWARE...SOUTHWESTERN MONTGOMERY AND SOUTHWESTERN PHILADELPHIA
COUNTIES...

AT 831 PM EDT...A STRONG THUNDERSTORM WAS NEAR HONEY BROOK...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR GLENMOORE...GLENMOORE...COATESVILLE...AND
SOUTH COATESVILLE AROUND 840 PM...DOWNINGTOWN...AND THORNDALE AROUND
850 PM...LIONVILLE...EXTON...CHESTER SPRINGS AND CHESTER SPRINGS
AROUND 900 PM.

LAT...LON 4004 7594 4011 7595 4012 7593 4014 7589
      4014 7587 4021 7577 4024 7570 4022 7524
      3989 7521 3996 7600

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:12 PM EDTSpecial Marine WarningPHI93 min
Sep 2, 7:38 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester, Mercer, Salem82 min
Sep 1, 9:12 PM EDTAreal Flood AdvisoryPHIChester3 hr
Sep 2, 6:59 PM EDTSpecial Weather StatementPHIChester, Montgomery91 min
Sep 2, 5:55 PM EDTSpecial Weather StatementPHIKent, Queen Anne's65 min
Sep 2, 6:43 PM EDTSpecial Weather StatementPHICecil, Kent92 min
Sep 2, 7:08 PM EDTSpecial Weather StatementPHICecil, Kent67 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.